Alert archive / Texas / Severe Thunderstorm Warnings in 2020

Severe Thunderstorm Warning 40, NWS Amarillo, TX

May 15, 20204 counties in Texas

NWS Amarillo, TX issued this severe thunderstorm warning at May 15, 2020, 9:46 PM CDT for 4 counties in Texas. It was in force for 59 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 15, 2020, 9:46 PM CDT (02:46 UTC)
Expired
May 15, 2020, 10:45 PM CDT
In force
59 min
Issued by
NWS Amarillo, TX
Area
Storm-based polygon
Hail
1.0 in
Wind
50.0 mph

Counties Dallam County, TX, Hartley County, TX, Moore County, TX, Sherman County, TX

The radar

The Amarillo radar (KAMA), 104 km from the middle of the area, began a volume at 02:49 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Amarillo Airport, TX (KAMA), launched 00:00Z, 2.8 hours before the alert went out and 105 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Amarillo Airport, TX at 00:00Z on 2020-05-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 649 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Amarillo Airport, TX at 00:00Z on 2020-05-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 11 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
649 J/kg
Mixed-layer CIN
-68 J/kg
Mixed-layer LCL
2241 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
11 m²/s²
0-3 km storm-relative helicity
113 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.5

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at May 15, 7:09 PM CDT, 2 hours 37 minutes earlier.

Area forecast discussion, May 15, 7:09 PM CDT, 2 hours 37 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Amarillo TX
709 PM CDT Fri May 15 2020

.AVIATION...
For the 00Z TAFs, showers and thunderstorms over parts of
northeast New Mexico will track east into parts of the far
northwest zones this evening. It remains to be seen how far east
this cluster of showers and tstms will progress before dissipating.
Therefore, low confidence in the occurrence of tstms at either
KDHT or KGUY later tonight precludes a mention of this element at
this time. More showers and thundertorms are possible Saturday,
but have omitted this element for this time period due to low
confidence.

02

&&

.PREV DISCUSSION... /Issued 310 PM CDT Fri May 15 2020/

DISCUSSION...
Lots of issues with the weather today. Models didn't have a good
handle on the low clouds hanging on this morning, but areas that
cleared out warmed up quickly. Amarillo has warmed up to 78
degrees and maintained a dew point of 57 degrees. There is an
outflow wave coming westward from OK from the storms which has
already turned the wind eastward in some of the places along the
eastern TX Panhandle. The front passed through our area and is
currently around a line from Dimmitt to Memphis, and looks to be
backing up somewhat now. Some CAM models are trying to kick off
storms along a boundary between this outflow and the front,
including kicking off storms near Amarillo and along I-40. Other
CAMs are not as thrilled and keep things further south. Launching
a balloon this afternoon has shown us that the cap has eroded
quite a bit which would aid in storms forming. Forecast CAPE looks
to be around 2000-3500 J/kg and bulk wind shear is around 30 kts.
DCAPE looks to be well over 1000 J/kg. SRH is kind of low, so for
all things considered, it will be possible to see storms and have
large hail and damaging winds. Tornado threat seems limited.
Storms are conditional on everything timing out well, but won't
take much to go if there is some lift to get them going. Also,
models are progging storms to come into the area from the
northwest as well overnight. Shear and instability drop off after
sunset so these storms are not expected to become severe, or if
they are, it would be more along the lines of close to 1 inch hail
and 60 mph winds.

Another shortwave arrives tomorrow and looks to kick off storms
again. CAPE is fairly minimal for tomorrow but effective bulk
shear is decent. Can see storms forming but would be hard pressed
to get them to severe levels. Sunday looks to dry out as ridging
fills in and strengthens. The beginning of the workweek looks to
remain dry as the high sits overhead. Meanwhile, a closed low digs
down the western coastline. Models look to send out shortwaves
ahead of the system. While the blends have kept pops dry for mid
week, several models indicate that a shortwave riding along the
ridge have the ability to kick off storms so have added pops into
Wednesday afternoon through the overnight hours. With some CAPE,
decent downdraft CAPE, and some spots of decent SRH, storms that
form Wednesday may become severe. After that, the Panhandles look
to dry out again through the end of the week.

Beat

&&

.AMA Watches/Warnings/Advisories...
TX...None.
OK...None.

&&
Hazardous weather outlook, May 15, 3:14 PM CDT, 6 hours 32 minutes before
Hazardous Weather Outlook
National Weather Service Amarillo TX
314 PM CDT Fri May 15 2020

OKZ001>003-TXZ001>020-317-160900-
Cimarron-Texas-Beaver-Dallam-Sherman-Hansford-Ochiltree-Lipscomb-
Hartley-Moore-Hutchinson-Roberts-Hemphill-Oldham-Potter-Carson-
Gray-Wheeler-Deaf Smith-Randall-Armstrong-Donley-Collingsworth-
Palo Duro Canyon-
314 PM CDT Fri May 15 2020

This Hazardous Weather Outlook is for the Texas and Oklahoma
Panhandles.

.DAY ONE...This Afternoon and Tonight.

Strong to severe storms possible this evening across the southeast
and then across the north and east tonight. Large hail and
damaging winds will be possible with these storms.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Slight chance of storms Saturday and Sunday across the Panhandles.
Storms may be strong at times, with small hail and gusty winds.

Storms may be possible again on Wednesday and may become severe
with large hail and damaging winds.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed this evening.

Spotters should relay any information about observed severe
weather to the NWS while following all local, state, and CDC
guidelines.

In the hours before

Special weather statement, May 15, 8:38 PM CDT, 1 hour 8 minutes before
Special Weather Statement
National Weather Service Amarillo TX
838 PM CDT Fri May 15 2020

OKZ001-TXZ001-160230-
Cimarron OK-Dallam TX-
838 PM CDT Fri May 15 2020

...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL CIMARRON AND
NORTHEASTERN DALLAM COUNTIES UNTIL 930 PM CDT...

At 838 PM CDT, Doppler radar was tracking a strong thunderstorm 18
miles southeast of Felt, or 20 miles south of Boise City, moving
northeast at 5 mph.

Dime size hail will be possible with this storm.

This storm will remain over mainly rural areas of south central
Cimarron and northeastern Dallam Counties.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take shelter in a sturdy building if threatening weather approaches.

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3632 10245 3643 10263 3662 10252 3646 10225
TIME...MOT...LOC 0138Z 216DEG 5KT 3644 10249

Bieda
Local storm report, May 15, 9:05 PM CDT, 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
905 PM CDT FRI MAY 15 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0853 PM     HAIL             6 ENE PANHANDLE         35.39N 101.28W
05/15/2020  E0.75 INCH       CARSON             TX   TRAINED SPOTTER

&&

EVENT NUMBER AMA2000310

ANDRADE
Local storm report, May 15, 9:07 PM CDT, 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
907 PM CDT FRI MAY 15 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0858 PM     HAIL             4 SW DALHART            36.01N 102.56W
05/15/2020  E1.00 INCH       HARTLEY            TX   PUBLIC

&&

EVENT NUMBER AMA2000311

ANDRADE
Special weather statement, May 15, 9:13 PM CDT, 33 minutes before
Special Weather Statement
National Weather Service Amarillo TX
913 PM CDT Fri May 15 2020

TXZ009-014-015-160245-
Gray TX-Wheeler TX-Roberts TX-
913 PM CDT Fri May 15 2020

...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL WHEELER...
NORTHEASTERN GRAY AND SOUTHEASTERN ROBERTS COUNTIES UNTIL 945 PM
CDT...

At 913 PM CDT, Doppler radar was tracking a strong thunderstorm 6
miles southeast of Codman, or 10 miles south of Miami, moving south
at 10 mph.

Nickel size hail will be possible with this storm.

Locations impacted include...
Miami and Codman.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take shelter in a sturdy building if threatening weather approaches.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3573 10081 3568 10056 3540 10048 3548 10095
TIME...MOT...LOC 0213Z 011DEG 11KT 3555 10070

Bieda
Local storm report, May 15, 9:18 PM CDT, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
918 PM CDT FRI MAY 15 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0902 PM     HAIL             9 N DALHART             36.20N 102.51W
05/15/2020  E1.25 INCH       DALLAM             TX   PUBLIC

&&

EVENT NUMBER AMA2000312

ANDRADE
Special weather statement, May 15, 9:25 PM CDT, 21 minutes before
Special Weather Statement
National Weather Service Amarillo TX
925 PM CDT Fri May 15 2020

TXZ007-008-012-013-160300-
Hutchinson TX-Potter TX-Carson TX-Moore TX-
925 PM CDT Fri May 15 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN CARSON...
SOUTHWESTERN HUTCHINSON...NORTHEASTERN POTTER AND SOUTHEASTERN MOORE
COUNTIES UNTIL 1000 PM CDT...

At 925 PM CDT, Doppler radar was tracking a strong thunderstorm 8
miles southeast of Fritch, or 9 miles southwest of Borger, moving
north at 15 mph.

Penny size hail will be possible with this storm.

Locations impacted include...
Borger, Fritch, Sanford and Lake Meredith.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take shelter in a sturdy building if threatening weather approaches.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3549 10138 3545 10159 3570 10172 3576 10140
TIME...MOT...LOC 0225Z 166DEG 12KT 3555 10151

Bieda

The office that day

Everything else NWS Amarillo, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 15, 7:28 PM CDTSpecial Weather StatementAMADallam32 min
May 15, 7:35 PM CDTSevere Thunderstorm WarningAMADallam, Hartley55 min
May 15, 8:13 PM CDTSpecial Weather StatementAMACarson32 min
May 15, 8:17 PM CDTSpecial Weather StatementAMACollingsworth28 min
May 15, 8:28 PM CDTSpecial Weather StatementAMADallam, Hartley47 min
May 15, 8:30 PM CDTSpecial Weather StatementAMACarson30 min
May 15, 8:38 PM CDTSpecial Weather StatementAMADallam52 min
May 15, 8:41 PM CDTSevere Thunderstorm WarningAMAArmstrong, Carson28 min
May 15, 8:47 PM CDTSevere Thunderstorm WarningAMADallam58 min
May 15, 8:56 PM CDTSevere Thunderstorm WarningAMADallam, Hartley, Moore49 min
May 15, 9:10 PM CDTSevere Thunderstorm WarningAMACarson, Gray, Hutchinson, Roberts65 min
May 15, 9:13 PM CDTSpecial Weather StatementAMAGray32 min
May 15, 9:25 PM CDTSpecial Weather StatementAMACarson35 min
May 15, 9:43 PM CDTSevere Thunderstorm WarningAMACarson, Hutchinson, Moore, Potter40 min
May 15, 10:15 PM CDTSevere Thunderstorm WarningAMAOchiltree, Roberts47 min
May 15, 10:21 PM CDTSpecial Weather StatementAMAMoore24 min
May 15, 10:37 PM CDTSpecial Weather StatementAMAMoore23 min
May 15, 8:09 PM CDTSpecial Weather StatementAMACimarron36 min

Nearby

Severe Thunderstorm Warnings in Texas, 2020Every severe thunderstorm warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.